Cortisone injections

By pmsteve Latest Reply 2009-11-20 16:54:38 -0600
Started 2009-11-20 09:30:09 -0600

My wife (type 2) recently had cortisone injections in both knees. The result was that for almost 3 weeks her glucose spiked to 576. Had it not been for the continuing help and advise of our endocrinologist, she probably would have gone into shock or a coma. He prescribed fast acting insulin in small doses (she has been only on oral meds to this point) and small doses of my NPH according to a sliding scale. Our Doc consulted by phone every morning, altering the meds according to her blood glucose test results. She is now consistantly in the mid 100s and the crisis has passed. Has anyone else had a spike like this following cortisone injections or from any other non-routine medical treatment??

9 replies

sweething 2009-11-20 16:16:03 -0600 Report

Mine has gone up with every one of the injections I've had done. I cope with it much as your wife has. Except after all these years, my doctors instructions have been to add a little insulin when it goes up.

pmsteve 2009-11-20 16:54:38 -0600 Report

About the only "good" thing to come from this experience was that before it happened, my wife flatly stated that she'd NEVER be able to give herself a shot. She'd just have to die first. When she discovered how easy and relatively painless it was and also saw that if she didn't give herself the injection, no one else would.. she toughed it out and did it and hasn't had any qualms about it since. Now that her numbers anr back to normal, she's away from the pen syringe and her supply of insulin is in the fridge. Gotta say, I'm proud of her!

hbkunkel 2009-11-20 14:37:00 -0600 Report

Not only have I spiked after a steroid shot, I only got relief for a very short time and I felt that it was not even worth the aggrevation of getting the shot.

pmsteve 2009-11-20 15:31:22 -0600 Report

That was my reaction. Not much of a glucose jump. I get the shot every three months in my right shoulder without mych fuss. It (the cortisone) only lasts about 2 months but is well worth it to me.

Anonymous 2009-11-20 13:45:46 -0600 Report

Absolutely. I'm type 2, and my diabetes has gotten progressively worse, my last A1c was 7.1. I just had a cortisone shot in my foot on Monday. I have been laying in bed for 4 days since, totally worn out and exhausted. My blood sugar sits at 174, and 2 units of insulin every few hours, besides 25 of lantus each day, I'm trying to ride this out without going too low. My sugar level doesn't seem very high, but it really is actually painful and makes my mind crazy. I will never allow a cortisone shot again!!! I wish doctors knew about this!

cussinwolf 2009-11-20 11:26:01 -0600 Report

Did the doc doing the injections not advise her on this? I have had more than my share of steroidal injections and before they were even started a "battle plan" was in place.

pmsteve 2009-11-20 15:28:43 -0600 Report

I have had the cortisone shots myself and the Dr. did warn of the possibility of a spiked glucose reaction. I experienced numbers that were 50 points above my average… not too bad. My wife received 2 injections at the same time. The Dr. DID warn her and she expected somewhere around the same reactions that I had. She's normally under 140 anytime of the day but shot up to well over 500 and pretty much stayed there until just yesterday am (11/19/09). Now that she knows, she'll look for an alternative treatment. Not everyone's the same…

ptsparkle 2009-11-20 10:12:06 -0600 Report

I had one in my knee a few months pror to surgery, and one a bit later in my heel. In both cases, the Drs. warned that my bs would rise for a couple of weeks. It did, but not drastically. Kds advice is great. Good luck

kdroberts 2009-11-20 09:34:37 -0600 Report

It's very common for that to happen when diabetics take steroids. Before the course is started or the injections are given blood sugar management should be discussed and a plan put in place to take care of the highs when and if they happen.

Next Discussion: Wake Up Corporate America »